Skip Navigation LinksHome > August 2009 - Volume 109 - Issue 8 > A Weight Loss Product Is Linked To Liver Injury
AJN, American Journal of Nursing:
doi: 10.1097/01.NAJ.0000358488.38313.c6
Drug Watch

A Weight Loss Product Is Linked To Liver Injury

Aschenbrenner, Diane S. MS, APRN-BC

Free Access
Article Outline
Collapse Box

Author Information

Diane S. Aschenbrenner is the course coordinator for undergraduate pharmacology at Johns Hopkins University School of Nursing in Baltimore, MD.

She also coordinates Drug Watch: dianea@son.jhmi.edu.

Collapse Box

Abstract

* The FDA is advising consumers not to use Hydroxycut because of 23 case reports of liver damage thought to be attributable to its use.

* The manufacturer has agreed to withdraw the product from the market.

The Food and Drug Administration (FDA) on May 1 issued a warning to consumers concerning the use of Hydroxycut dietary supplements marketed for weight loss. (See http://bit.ly/M1Udp.) There have been 23 case reports of health issues associated with the use of Hydroxycut products, ranging from elevated liver enzymes to liver failure necessitating transplantation, and one report of putatively associated death from liver failure. Although these adverse effects are rare, what's of concern is that they were reported after consumers used the products at doses recommended by the manufacturer, not higher ones. Other reported adverse effects include seizures, cardiovascular disorders, and rhabdomyolysis. The FDA recommends the avoidance of all Hydroxycut products.

The law defines a dietary supplement as an orally consumed product containing dietary ingredients such as vitamins, minerals, amino acids, herbs, and botanicals. The FDA's role in regulating such products is different from its role in regulating prescription and over-the-counter drugs. The Dietary Supplement Health and Education Act of 1994 states that the manufacturer is responsible for ensuring that a dietary supplement is safe and, unlike a pharmaceutical company, is generally not required to obtain FDA approval before marketing it—the FDA takes action only if the product is subsequently found to be unsafe. A dietary supplement manufacturer who learns of a serious adverse effect of its product is required by law to report it to the FDA. (See the FDA's page on dietary supplements at http://bit.ly/1AWtC.)

A new case of liver damage should prompt clinicians to ask the patient about her or his use of weight loss products such as Hydroxycut or other dietary supplements—patients don't often mention the use of such over-the-counter products unless directly asked. A patient taking a Hydroxycut supplement should discontinue use of the product immediately. If a patient is taking a product suspected of being associated with changes in liver function or other serious adverse effects, the nurse should notify the FDA MedWatch program at http://bit.ly/lBeKg. The agency's information on dietary supplements, entitled FDA 101: Dietary Supplements, can be found online at http://bit.ly/15tr6g. Designed to be informative to the consumer, it may also be of interest and use to nurses.

© 2009 Lippincott Williams & Wilkins, Inc.

Login